HomeAnswersNaturopathyantibiotic side effectI have been on an extended course of antibiotics for lyme disease. What are the usual side effects to anticipate as I gradually taper off the medication?

What are the side effects when reducing antibiotics used for an extended course for Lyme disease treatment?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At November 27, 2023
Reviewed AtNovember 27, 2023

Patient's Query

Hello doctor,

I am a 21-year-old male. I have been undergoing an extensive course of antibiotics for several months now to treat Lyme disease. As I have been tapering off the antibiotics, I have noticed some unusual reactions. This happened a few months ago when I temporarily ran out of antibiotics as well. The antibiotics I have been on for over eight months are Plaquenil 200 mg, Rifabutin 150 mg twice daily, five days a week, Propranolol 10 mg twice daily, Terbinafine 250 mg once daily, and Azithromycin 250 mg once daily, three days a week. I have started to reduce the dosage each month gradually, and it is been about a week since I began doing so. However, I am currently experiencing the symptoms which include low energy and sluggishness, poor sleep quality, dizziness and brain fog, and difficulty focusing and increased nervousness/anxiety. While I have had slightly elevated stress levels over the past week, it is not significantly different from what I have handled before. I have been proactive in my health by consuming probiotics of various types on non-antibiotic days. Additionally, I maintain an organic diet, stay well-hydrated, and regularly exercise. I would like to know what are the typical side effects one might expect after being on antibiotics for an extended period like I have been? Please help.

Thank you.

Answered by Dr. Arul Amuthan L

Hello,

Welcome to icliniq.com.

I read your query and can understand your concern.

The symptoms may be due to the side effects of antibiotics.

  1. Plaquenil can cause eye (visual) problems, hair loss or hair color changes, abnormal sound in the ear (tinnitus), muscle weakness, skin allergic reactions, psychiatric symptoms, anemia, dizziness, and cardiac trouble.

  2. Azithromycin can cause digestive trouble (abdominal pain, flatulence, vomiting), liver problems, dizziness, headaches, reduction in sleep duration.

  3. Rifabutin can cause muscle pain, tiredness, eye pain.

However, please remember that all the above side effects may not occur for all patients. Some patients may experience only one or two effects, some may not experience anything, and some may experience all. It is recommended to discuss with your physician.

Thank you.

I hope this helps.

Please revert in case of further queries.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Arul Amuthan L
Dr. Arul Amuthan L

Pharmacology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a Wellness Expert online

Naturopathy

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy